2

votes

serotonin and sleep

Answered on August 19, 2014
Created December 15, 2011 at 8:11 AM

Starting about a year ago I began having insomnia for no apparent reason. I've had digestive problems that also have gotten worse over the past year so I think that has something to do with it but I'm not sure. For months I've been taking 5htp to help me sleep, and it does help me sleep to some degree. When I don't take it I notice a huge difference the next day, in that I feel very stressed out and restless. Why is it that when I don't take it I'm up all night and can't relax? Is it possibly because I have chronically elevated cortisol levels and the 5htp is lowering them? I'm curious to see more research on the effects of cortisol on all neurotransmitter levels to give me an idea of why increasing my serotonin levels might be reducing its effects. I have a paleo diet, no dairy, gluten, soy, etc. I also was on an antidepressant for about a year before this all started so I think that might have done some damage to my brain as well.

286a4ff7c362241c5c4b020df4972212

(1288)

on December 15, 2011
at 09:53 PM

Very good question - how is your Vita D level??

Medium avatar

on December 15, 2011
at 11:53 AM

I actually tried coming off of them too fast and I definitely had anxiety. You make a good point, so I guess the question becomes why do I need to take something to keep upping my serotonin levels in order to sleep?

Frontpage book

Get FREE instant access to our Paleo For Beginners Guide & 15 FREE Recipes!

2 Answers

1
7e36094a0f7a2fbad24290225405220b

(2064)

on December 15, 2011
at 09:02 AM

Very low carb can affect some people as insomnia. It's something to do with adrenalin and low blood sugar. (Someone will be along to explain it, I am sure) Maybe some sweet potato or similar with your evening meal would help.

1
286a4ff7c362241c5c4b020df4972212

on December 15, 2011
at 08:20 AM

I wonder if its upping your serotonin levels and not keeping them up. I use to work with SSRI's - there is a large group of studies to say that you get rebound when you come off them fast - although I am not sure I still believe that SSRI's are doing what the drug companies want us to believe for depression but it is a measurable factor that coming right off SSRI fast will cause rebound.

So in short I am hypothesising that if you come off a Serotonin reuptake inhibitor (SSRI) and you get rebound - then not taking your serotonin will have the same effect. The rebound is anxiety - sounds just your symptoms.

286a4ff7c362241c5c4b020df4972212

(1288)

on December 15, 2011
at 09:53 PM

Very good question - how is your Vita D level??

Medium avatar

on December 15, 2011
at 11:53 AM

I actually tried coming off of them too fast and I definitely had anxiety. You make a good point, so I guess the question becomes why do I need to take something to keep upping my serotonin levels in order to sleep?

Answer Question


Get FREE instant access to our
Paleo For Beginners Guide & 15 FREE Recipes!